How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Saha Your Own Question
Dr. Saha
Dr. Saha, Doctor (MD)
Category: Health
Satisfied Customers: 17768
Experience:  35 years of experience
8227957
Type Your Health Question Here...
Dr. Saha is online now
A new question is answered every 9 seconds

I was started on Atenolol 50mg 2x a day following a Dx of

Customer Question

Hi, I was started on Atenolol 50mg 2x a day following a Dx of Thyroid Storm (also sepsis simultaneously). In addition to lowering my thyroid meds, they started me on methamazole to counter the thyroid hormone production (Hx of total thyroidectomy due to thyroid cancer). While we are pushing through this thyroid storm, my heart rhythm has fluctuated from afib to normal SVT-I do have a pacemaker for 3rd degree total heart block. They also tell me the thyroid storm is causing the severe insomnia, fatigue, weight loss, very poor appetite, feverish feeling, cold sweats, heat intolerance, and pretty severe anxiety. It can take weeks to months before we see a fluctuation in TSH unfortunately, and I'm miserable from the symptoms. In addition to beginning the atenolol 50mg 2x a day, I have taken Cartizem 120mg 1x daily since the Pacer was implanted 2 years ago, but so far I am still having severe palpitations and thumping/tightness in my chest at times-especially lying down and I can't sit still. It's starting to really wear on me, and that makes my line of work (counseling) pretty challenging. How long will it take for atenolol to kick in or should I ask to increase the dose at this point? The atenolol has been since Friday. Also, I've read about a lot of risks involved with atenolol. Do I need to be concerned? I am only taking the Cartizem, Levothyroxine, and Eliquis (clotting disorder) on a regular basis.
Thank you so much!
Submitted: 10 months ago.
Category: Health
Expert:  Dr. Saha replied 10 months ago.

Hello,

Thank you for your question.

I am Dr Saha, I shall try my best to help you.

Atenolol usually have optimal effect in one to two weeks.

As you are still feeling tightness, thumping, you can inform your doctor.

He may increase the dose.

Side effects are there with atenolol.

But it does not happen always.

You need not to be concerned about it.

I hope this information helps.

If there’s anything else I can do, please let me know.

If you are satisfied, please rate my answer as good or excellent.

Regards.

Customer: replied 10 months ago.
Thank you. So atenolol isn’t fast acting? Meaning, it doesn't take effect and relieve my symptoms of restlessness and tachycardia quickly-within an hour or so? If that is true, I'm not sure why I am on it. It would seem like I need the medication to kick in quickly to address the symptoms until my thyroid levels improve.
Expert:  Dr. Saha replied 10 months ago.

You are always welcome.

It will have effect in an hour to 4 hours but for increase of dose & review of its optimum effect it may take 1 week.

Best wishes.

Related Health Questions